Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Paducah, KY

February 28, 2017Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2017, 7:27 PM CST for Perry County, Missouri. It was in force for 48 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 7:27 PM CST (01:27 UTC)
Expired
Feb 28, 2017, 8:15 PM CST
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Perry County, MO

The radar

The Paducah radar (KPAH), 124 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 7:51 PM CSTFUNNEL CLOUD2 N Silver Lake, MOTREES SNAPPED OR UPROOTED. SOME TREES LARGE.
Feb 28, 7:51 PM CSTFUNNEL CLOUD2 N Silver Lake, MO
Feb 28, 7:55 PM CSTTORNADO5 Wnw Perryville, MO*** 1 FATAL, 12 INJ *** EF-4 TORNADO WITH A 50.4 MILE PATH THAT ENDED 1.8 MILES SW OF CHRISTOPHER, IL. PEAK WINDS WERE 180 MPH. SOME OF THE WORST DAMAGE WAS ON NORTHWEST SIDE OF PERRYVILLE WITH 5 HOUSES LEVELED. PEAK WIDTH WAS 0.6 MILES. DAMAGE PATH SHOWED MUL
Feb 28, 7:55 PM CSTTORNADO5 Wnw Perryville, MOEF-4 TORNADO WITH A 50.4 MILE PATH THAT ENDED 1.8 MILES SW OF CHRISTOPHER, IL. PEAK WINDS WERE 180 MPH. SOME OF THE WORST DAMAGE WAS ON NORTHWEST SIDE OF PERRYVILLE WITH 5 HOUSES LEVELED. PEAK WIDTH WAS 0.6 MILES. DAMAGE PATH SHOWED MULTIPLE VORTEX CHARACTERIS
Feb 28, 8:00 PM CSTTORNADO4 Ne Silver Lake, MOLARGE TORNADO VIEWED BY TRAINED SPOTTER WITHIN POWER FLASHES AND LIGHTNING. TREES DAMAGED.
Feb 28, 8:00 PM CSTTORNADO4 Ne Silver Lake, MOLARGE TORNADO VIEWED BY TRAINED SPOTTER WITHIN POWER FLASHES AND LIGHTNING. TREES DAMAGED. SEVERAL HOMES COMPLETELY DESTROYED.
Feb 28, 8:01 PM CSTTSTM WND DMG2 N Perryville, MOPOWER FLASHED VIEWED JUST NORTH OF PERRYVILLE ALONG INTERSTATE 55
Feb 28, 8:07 PM CSTTORNADO1 N Perryville, MOROOF AND STRUCTURE DAMAGE REPORTED ON FAR NORTH SIDE OF COMMUNITY. SIGNIFICANT DAMAGE TO HOMES. MULTIPLE STRUCTURES DAMAGED.
Feb 28, 8:11 PM CSTTORNADO3 N Perryville, MOEMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE REPORTED IN THE AREA.
Feb 28, 8:11 PM CSTTORNADO3 N Perryville, MOEMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE REPORTED IN THE AREA. DEATHS ARE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:19 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS53 KPAH 010127
SVRPAH
MOC157-010215-
/O.NEW.KPAH.SV.W.0009.170301T0127Z-170301T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
727 PM CST TUE FEB 28 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Perry County in southeastern Missouri...

* Until 815 PM CST

* At 727 PM CST, a severe thunderstorm was located over Womac, or 7
  miles north of Fredericktown, moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Perryville, Longtown, Silver Lake and Lithium. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3787 8980 3785 8979 3785 8977 3780 8967
      3768 8967 3761 8970 3760 8980 3761 8980
      3761 9014 3764 9015 3768 9011 3783 8999
      3787 8994 3787 8990 3791 8985
TIME...MOT...LOC 0127Z 258DEG 40KT 3767 9025 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

CN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:20 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 28, 6:20 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017

Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for ILZ083-086-087-089>091-093-094.

MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for KYZ004-005-007-010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Feb 28, 3:01 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:40 PM CSTTornado WarningPAHPerry35 min
Feb 28, 8:07 PM CSTTornado Warning Tornado observedPAHPerry23 min
Feb 28, 8:13 PM CSTSevere Thunderstorm WarningPAHCarter, Wayne29 min
Feb 28, 9:32 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau28 min
Feb 28, 9:38 PM CSTTornado WarningPAHBollinger, Cape Girardeau37 min
Feb 28, 9:58 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry32 min
Mar 1, 2:54 AM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry36 min
Mar 1, 3:22 AM CSTSpecial Weather StatementPAHButler, Carter, Ripley, Wayne53 min
Mar 1, 3:44 AM CSTSpecial Weather StatementPAHBollinger, Cape Girardeau, Perry46 min
Mar 1, 3:49 AM CSTTornado WarningPAHPerry26 min
Mar 1, 4:01 AM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau29 min
Mar 1, 4:05 AM CSTSevere Thunderstorm WarningPAHButler, Stoddard25 min
Mar 1, 4:26 AM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard34 min
Mar 1, 4:50 AM CSTSevere Thunderstorm WarningPAHMississippi, Scott25 min
Mar 1, 4:53 AM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.